Indiana, 2004

Hail and Damaging Winds in Indiana, May 21, 2004

May 21, 2004 · NWS IWX · 18 events in 11 counties and zones

12 thunderstorm wind, 6 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$37,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at May 21, 10:20 AM EST, 1 hour 7 minutes earlier.

Area forecast discussion, May 21, 10:20 AM EST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1020 AM EST FRI MAY 21 2004

.UPDATE...
QUICK ZONES/GRIDS UPDATE HAS WENT OUT TO SPEED UP TIMING OF POPS.
SQUALL LINE NOW ENTERING WESTERN LAKE MICHIGAN WITH HISTORY OF HAIL
AND DAMAGING WINDS. HAVE REMOVED TIMING MENTION OF PRECIP TODAY.
WILL PROBABLY BE A LULL AFTER THIS LINE...BUT WILL WORRY ABOUT THAT
LATER. LATEST SWOMCD SAYS NO WATCH ANTICIPATED...BUT THAT MAY CHANGE
OVER NEXT HOUR OR SO. TEMPS WERE ADJUSTED TO LOWER SOME IN NORTH AND
NORTHEAST AND RAISE A FEW DEGREES IN THE FAR SOUTH.

&&

.AVIATION...
COLD FRONT HAS PUSHED INTO NW INDIANA AND WAS ABOUT OVER SBN AT 11Z.
PATCHY AREAS OF DENSE FOG WERE BOTH BEHIND THE FRONT IN THE COOLER
AIR AS WELL AS AT FWA IN THE WARM SECTOR. WILL MENTION FOG
EARLY...BUT VSBY CONDITIONS SHOULD IMPROVE RAPIDLY AT FWA WITH
DAYTIME HEATING AS RADIATIONAL INVERSION SHOULD MIX OUT QUICKLY.
FRONT SHOULD LIFT NORTH THIS AFTERNOON AND THIS EVENING...SO WITH
DEEP GULF MOISTURE...FRONT AND EMBEDDED WEAK SHORT WAVE
APPROACHING...WILL MENTIONS STORMS IN TAFS.  LOOKS LIKE BEST TIME IS
LATE AFTERNOON/EARLY EVENING. LATER TONIGHT...WINDS SHOULD CONTINUE
FROM THE SOUTH TO SOUTHWEST AS FRONT SHIFTS NORTH.

&&

.SHORT TERM...
FORECAST CHALLENGE IS SEVERE STORM POTENTIAL FOR THIS AFTERNOON.

FRONTAL BOUNDARY BISECTING FORECAST AREA WILL SHIFT JUST A BIT
FARTHER SOUTH THIS AM...THEN RETURN NORTH THIS AFTERNOON AND
EVENING...FOCUSING CONVECTION.  THOUGH SIGNIFICANT TRIGGER ALOFT
MISSING...LOW LEVEL FRONTAL CONVERGENCE AND A VERY MOIST AND
UNSTABLE AIRMASS...CAPES TO 2000 J/KG...WILL LEAD TO STORM
GENERATION.  850 THROUGH 700 MB WINDS PROGGED TO INCREASE TO 40 TO
50 KT THIS EVENING...SUPPORTING DAY 1 OUTLOOK FOR SEVERE.  AFTER
MIDNIGHT...EXPECT JUST ISOLATED SHOWERS AND STORMS...MAINLY OVER
NORTHERN SECTIONS OF FORECAST AREA.

NGM MOS TEMPERATURES...WHICH ARE A BLEND OF COOLER GFS AND WARMER
ETA MOS HIGHS FOR TODAY...LOOK BEST.  PREFER WARMER ETA MOS LOWS FOR
TONIGHT...GIVEN CURRENT DEWPOINTS AND BOUNDARY LAYER MIXING.
&&

.LONG TERM...
SIGNIFICANT MODEL DIFFERENCES EXIST WITH REGARD TO MID LEVEL
AND SURFACE FEATURES FROM SATURDAY THROUGH SUNDAY NIGHT.

ETA HAS TRENDED WEAKER AND FASTER WITH 500 MB FEATURES AND
CONSEQUENTLY PUSHES COLD FRONT SOUTH THROUGH REGION QUICKER THAN
GFS...WHICH EXHIBITED BETTER RUN TO RUN CONTINUITY.  SOME FEEDBACK
PROBLEMS WERE INDICATED IN GFS...HOWEVER...LEADING TO A SOMEWHAT
STRONG MID LEVEL DISTURBANCE AND CONSEQUENT PLACEMENT OF SURFACE LOW
TOO FAR NORTH AND WEST.  ASIDE FROM ABOVE DISCREPANCY...UKMET AND
GEM SUPPORT GFS...SO WILL LEAN TOWARD ITS SOLUTION.  THUS...WILL
ONLY GO WITH CHANCE POPS FAR NORTH ON SATURDAY.  WILL INCLUDE CHANCE
FOR SHOWERS AND STORMS SATURDAY NIGHT THROUGH SUNDAY NIGHT ENTIRE
FORECAST AREA...WITH HIGHEST POPS ON SUNDAY NIGHT AS COLD FRONT
DROPS THROUGH REGION.
&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
&&

BARJENBRUCH/SKIP
Hazardous weather outlook, May 21, 6:15 AM EST, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
615 AM EST FRI MAY 21 2004

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-221100-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
615 AM EST FRI MAY 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR SEVERE THUNDERSTORMS ACROSS SOUTHERN LOWER
MICHIGAN...NORTHERN INDIANA AND NORTHWEST OHIO THIS AFTERNOON AND
EVENING.  DAMAGING WIND WILL BE THE MOST LIKELY FORM OF SEVERE
WEATHER.  THUNDERSORM DEVELOPMENT WILL BE FOCUSED ALONG A WARM FRONT
LIFTING SLOWLY NORTHWARD ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A CHANCE FOR SEVERE THUNDERSTORMS OVER EXTEME SOUTHERN
LOWER MICHIGAN ON SATURDAY AND ACROSS THE AREA FROM SATURDAY NIGHT
THROUGH SUNDAY DUE TO A FRONTAL BOUNDARY OSCILLATING OVER THE
SOUTHERN GREAT LAKES AND OHIO VALLEY REGION.  THUNDERSTORMS WILL ALSO
BE POSSIBLE TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BY LATE AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

BARJENBRUCH

In the hours before

Local storm report, May 21, 7:37 AM EST, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
737 AM EST FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0120 AM     TSTM WND DMG     OTTOVILLE               40.93N 84.34W
05/21/2004                   PUTNAM             OH   EMERGENCY MNGR

            HALF OF 60 FOOT TALL TREE BLEW DOWN. WIND MEASURED AT 48
            MPH.

&&

JT
Local storm report, May 21, 8:13 AM EST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
813 AM EST FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1115 PM     TSTM WND DMG     4 SW WHITE PIGEON       41.76N 85.70W
05/20/2004                   ST. JOSEPH         MI   TRAINED SPOTTER

            MANY TREE LIMBS DOWN...MOST OVER 1 FOOT IN DIAMETER. ONE
            TREE 1.5 FOOT IN DIAMETER SNAPPED 25 FEET FROM THE
            GROUND. ONE TREE UPROOTED. ESTIMATED 60 MPH WIND.

&&

WAMSLEY
Local storm report, May 21, 9:09 AM EST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
909 AM EST FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0120 AM     TSTM WND DMG     OTTOVILLE               40.93N 84.34W
05/21/2004                   PUTNAM             OH   EMERGENCY MNGR

            HALF OF 60 FOOT TALL TREE BLEW DOWN. WIND MEASURED AT 48
            MPH.

1115 PM     TSTM WND DMG     4 SW WHITE PIGEON       41.76N 85.70W
05/20/2004                   ST. JOSEPH         MI   TRAINED SPOTTER

            MANY TREE LIMBS DOWN...MOST OVER 1 FOOT IN DIAMETER. ONE
            TREE 1.5 FOOT IN DIAMETER SNAPPED 25 FEET FROM THE
            GROUND. ONE TREE UPROOTED. ESTIMATED 60 MPH WIND.

1045 PM     TSTM WND DMG     EDWARDSBURG             41.80N 86.08W
05/20/2004                   CASS               MI   COUNTY OFFICIAL

            TREES DOWN

1030 PM     TSTM WND DMG     SOUTH BEND              41.68N 86.27W
05/20/2004                   ST. JOSEPH         IN   LAW ENFORCEMENT

            WIDESPREAD TREE LIMBS AND POWERLINES DOWN IN CITY OF
            SOUTH BEND

1030 PM     TSTM WND GST     4 S SOUTH BEND          41.62N 86.27W
05/20/2004  65 MPH           ST. JOSEPH         IN   TRAINED SPOTTER

            65 MPH ESTIMATED GUST ON SOUTH SIDE OF SOUTH BEND

1025 PM     TSTM WND DMG     4 S NILES               41.78N 86.25W
05/20/2004                   BERRIEN            MI   COUNTY OFFICIAL

            TREE DOWN IN BERTRAND

0950 PM     TSTM WND GST     MICHIGAN CITY           41.71N 86.88W
05/20/2004  60 MPH           LA PORTE           IN   COAST GUARD

            MEASURED AT MICHIGAN CITY COAST GUARD

&&

WAMSLEY
Local storm report, May 21, 11:10 AM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1110 AM EST FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1105 AM     TSTM WND DMG     BENTON HARBOR           42.12N 86.45W
05/21/2004                   BERRIEN            MI   TRAINED SPOTTER

            40 FOOT BLUE SPRUCE SNAPPED 10 FETT OFF GROUND.

&&

WAMSLEY/STRASSBERG
Local storm report, May 21, 11:10 AM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA...CORRECTION FOR TYPO
1110 AM EST FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1105 AM     TSTM WND DMG     BENTON HARBOR           42.12N 86.45W
05/21/2004                   BERRIEN            MI   TRAINED SPOTTER

            40 FOOT BLUE SPRUCE SNAPPED 10 FEET OFF GROUND.

&&

WAMSLEY/STRASSBERG

The radar

The Northern Indiana radar (KIWX), 56 km away, was scanning. The volume nearest the first event began at 16:27 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 6 hail. Local standard time, as filed.

Thunderstorm Wind, St. Joseph

When
May 21, 11:27 AM EST
Where
St. Joseph County, 1 mi S of South Bend
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
41.650, -86.250

Trained spotter estimated winds gusting to 60 MPH south of South Bend.

Thunderstorm Wind, Marshall

When
May 21, 11:41 AM EST
Where
Marshall County, Bremen
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.450, -86.150

Law enforcement reported trees down in Bremen.

Thunderstorm Wind, Elkhart

When
May 21, 11:41 AM EST
Where
Elkhart County, 1 mi N of Elkhart
Measured
61 kt (70 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
41.700, -85.967

Amateur radio reported an estimated wind gust to around 70 MPH north of Elkhart.

Thunderstorm Wind, Elkhart

When
May 21, 11:45 AM EST
Where
Elkhart County, 2 mi N of Millersburg
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
41.550, -85.700

An off duty NWS employee north of Millersburg reported a section of a barn down, mailboxes blown off stands, and Amish buggies blown over 100 feet.

Thunderstorm Wind, Lagrange

When
May 21, 12:01 PM EST to 12:11 PM EST
Where
Lagrange County, Countywide
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
41.617, -85.417

Law enforcement reported trees down countywide with cars flipped over in a few locations.

Hail, Elkhart

When
May 21, 12:03 PM EST
Where
Elkhart County, Middlebury
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
41.683, -85.700

Thunderstorm Wind, Elkhart

When
May 21, 12:10 PM EST
Where
Elkhart County, 6 mi SE of Goshen
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
41.517, -85.750

Law enforcement reported a roof blown off a barn near Goshen. Trees and power lines were down countywide with over 10,000 homes without power. 2 homes were damaged and 3 barns damaged.

Thunderstorm Wind, Kosciusko

When
May 21, 12:20 PM EST
Where
Kosciusko County, Milford
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.417, -85.850

Law enforcement reported trees down in Milford.

Thunderstorm Wind, Steuben

When
May 21, 12:30 PM EST
Where
Steuben County, Orland
Measured
55 kt (63 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
41.733, -85.167

Emergency management reported trees down in Orland.

Hail, Kosciusko

When
May 21, 12:35 PM EST
Where
Kosciusko County, Leesburg
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
41.333, -85.850

Thunderstorm Wind, Noble

When
May 21, 12:37 PM EST
Where
Noble County, 4 mi NE of Albion
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.433, -85.367

Law enforcement reported trees and power lines down near Albion.

Hail, Lagrange

When
May 21, 12:40 PM EST
Where
Lagrange County, 10 mi E of Lagrange
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
41.650, -85.217

Thunderstorm Wind, Allen

When
May 21, 1:13 PM EST
Where
Allen County, 2 mi N of Ft Wayne
Measured
61 kt (70 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
41.100, -85.133

Amateur radio reported an estimated wind gust to 70 MPH north of Fort Wayne.

Thunderstorm Wind, De Kalb

When
May 21, 1:30 PM EST
Where
De Kalb County, Garrett
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.350, -85.133

Law enforcement reported trees down in Garrett.

Thunderstorm Wind, Allen

When
May 21, 1:44 PM EST
Where
Allen County, 5 mi NE of Ft Wayne
Measured
55 kt (63 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
41.117, -85.067

Amateur radio reported power lines down and a power pole snapped northeast of Fort Wayne.

Hail, Allen

When
May 21, 1:45 PM EST
Where
Allen County, 1 mi NW of Ft Wayne
Measured
1 in hail
Reported by
BROADCAST MEDIA
Coordinates
41.083, -85.150

Broadcast media reported quarter size hail northwest of Fort Wayne.

Hail, Adams

When
May 21, 2:27 PM EST
Where
Adams County, Decatur
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.833, -84.933

Hail, Jay

When
May 21, 4:15 PM EST
Where
Jay County, 1 mi SW of Portland
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.417, -85.000

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2004Every state in 2004This day in weather historyWarnings in Indiana, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5397788, 5397789, 5397790, 5397791, 5397792, 5397793, 5397794, 5397795, 5397796, 5397797, 5397798, 5397799, 5397800, 5397801, 5397802, 5397803, 5397804, 5397805.